MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION WATCHMAN LAA CLOSURE DEVICE & DELIVERY SYSTEM; SYSTEM, APPENDAGE CLOSURE, LEFT ATRIAL

BOSTON SCIENTIFIC CORPORATION WATCHMAN LAA CLOSURE DEVICE & DELIVERY SYSTEM; SYSTEM, APPENDAGE CLOSURE, LEFT ATRIAL
Model Number 10371
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Stroke/CVA (1770); Muscle Weakness/Atrophy (1967); Transient Ischemic Attack (2109); Confusion/ Disorientation (2553); Speech Disorder (4415)
Date of Event 09/21/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a stroke occurred.A left atrial appendage (laa) closure procedure was performed and a 33mm watchman laa closure device was implanted.In 2022, the patient experienced a stroke.No further information surrounding the stroke was available.On (b)(6) 2024, the patient was admitted for atrial fibrillation.The physicians performed direct current cardioversion (dccv) in response to the atrial fibrillation on (b)(6) 2024.Transesophageal echocardiography (tee) was performed on (b)(6) 2024, and the closure device appeared to have had either a tear in the middle of the fabric or a fluttering fabric cap.The closure device appeared to have shifted only slightly proximal since 2018.No intervention was planned in response to the tear in the fabric or fluttering fabric cap.No further patient complications were reported.
 
Additional Manufacturer Narrative
B3: date of event - estimated as (b)(6) 2022 as the stroke was noted to have occurred in 2022, but on an unknown date in 2022.
 
Additional Manufacturer Narrative
A2: age at time of event - corrected since the patient was 93 at the time of the 2022 event.B2: outcomes attrib to adv event - updated based on additional information.B3: date of event - updated to 21 september 2022 as the date of the stroke was disclosed.B5: describe event or problem - updated with additional narrative surrounding the 2022 stroke event.B7: other relevant history - patient's original medication regimen updated.H6: patient codes, impact codes - updated based on additional information.
 
Event or Problem Description
It was reported that a stroke occurred.A left atrial appendage (laa) closure procedure was performed and a 33mm watchman laa closure device was implanted.In 2022, the patient experienced a stroke.No further information surrounding the stroke was available.On (b)(6) 2024, the patient was admitted for atrial fibrillation.The physicians performed direct current cardioversion (dccv) in response to the atrial fibrillation on (b)(6) 2024.Transesophageal echocardiography (tee) was performed on (b)(6) 2024, and the closure device appeared to have had either a tear in the middle of the fabric or a fluttering fabric cap.The closure device appeared to have shifted only slightly proximal since 2018.No intervention was planned in response to the tear in the fabric or fluttering fabric cap.No further patient complications were reported.It was further reported that the stroke event that occurred in 2022 was on 21 september 2022.The stroke had a cerebral infarction mechanism and was classified as a transient ischemic attack (tia).Leading up to the stroke, the patient was standing in the company of their niece.The patient presented confused and aphasic with some left side weakness.The patient's niece said that the patient had last been seen normal approximately 30 minutes prior.The patient was put on oxygen in the apartment.The patient was moved from their apartment in stair chair to stretcher.Throughout the event, the patient presented confusion with aphasia.Once in the ambulance, the patient began to "become normal." the patient became responsive and engaged, although the patient's speech was still diminished.The patient continued to improve during transport but continued a speech deficit from normal.The transfer at the hospital was smooth.While in the emergency department, no hemorrhage was noted, and bilateral chronic small vessel ischemia was acknowledged.There was no significant cerebral ischemic mismatch.Computed tomography angiography (cta) noted right middle cerebral artery (mca) bifurcation occlusion with hyper fusion branching.In response to the event, the patient received tissue plasminogen activator (tpa).There was no evidence of thrombus in the left atrium or left atrial appendage (laa) on tee performed on (b)(6) 2022, however, thrombus was noted distally in the laa, and the patient had reduced ejection fraction.
 
Additional Manufacturer Narrative
Media review: procedural, 5-year follow-up transesophageal echocardiography (tee), and 45-day transthoracic echocardiography (tte) media were provided for review and were reviewed by a boston scientific (bsc) medical safety director.The 45-day tte was not reviewed as it did not assist in the assessment of an implanted closure device.The procedural tee showed the implantation of the closure device.The closure device was slightly tilted and showed a shoulder in the higher angle views.The fabric of the closure device appeared to be intact.In the 5-year follow-up tee, fabric fluttering was seen in several video loops with an independent movement of the fabric pieces adjacent to the alleged tear.There appeared to be bi-directional color doppler flow in and out of the closure device at the location of the alleged tear.The interpretation was challenging as the imaging plane was not going through the center of the closure device.Thus, the assessment of the closure device position was also challenging when compared to procedure imaging.The closure device appeared slightly more proximal at follow-up vs.Procedure.Overall, the imaging suggests fabric damage with a hole in the fabric of the closure device.However, the media could not confirm the transient ischemic attack (tia) event.
 
Event or Problem Description
It was reported that a stroke occurred.A left atrial appendage (laa) closure procedure was performed and a 33mm watchman laa closure device was implanted.In 2022, the patient experienced a stroke.No further information surrounding the stroke was available.On (b)(6) 2024, the patient was admitted for atrial fibrillation.The physicians performed direct current cardioversion (dccv) in response to the atrial fibrillation on (b)(6) 2024.Transesophageal echocardiography (tee) was performed on (b)(6) 2024, and the closure device appeared to have had either a tear in the middle of the fabric or a fluttering fabric cap.The closure device appeared to have shifted only slightly proximal since 2018.No intervention was planned in response to the tear in the fabric or fluttering fabric cap.No further patient complications were reported.It was further reported that the stroke event that occurred in 2022 was on 21 (b)(6)2022.The stroke had a cerebral infarction mechanism and was classified as a transient ischemic attack (tia).Leading up to the stroke, the patient was standing in the company of their niece.The patient presented confused and aphasic with some left side weakness.The patient's niece said that the patient had last been seen normal approximately 30 minutes prior.The patient was put on oxygen in the apartment.The patient was moved from their apartment in stair chair to stretcher.Throughout the event, the patient presented confusion with aphasia.Once in the ambulance, the patient began to "become normal." the patient became responsive and engaged, although the patient's speech was still diminished.The patient continued to improve during transport but continued a speech deficit from normal.The transfer at the hospital was smooth.While in the emergency department, no hemorrhage was noted, and bilateral chronic small vessel ischemia was acknowledged.There was no significant cerebral ischemic mismatch.Computed tomography angiography (cta) noted right middle cerebral artery (mca) bifurcation occlusion with hyper fusion branching.In response to the event, the patient received tissue plasminogen activator (tpa).There was no evidence of thrombus in the left atrium or left atrial appendage (laa) on tee performed on (b)(6) 2022, however, thrombus was noted distally in the laa, and the patient had reduced ejection fraction.

Brand Name
WATCHMAN LAA CLOSURE DEVICE & DELIVERY SYSTEM
Common Device Name
SYSTEM, APPENDAGE CLOSURE, LEFT ATRIAL
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
Manufacturer (Section G)
BOSTON SCIENTIFIC CORPORATION
ballybrit business park
galway
EI  
Manufacturer Contact
rachel shields
4100 hamline ave n
arden hills, MN 55112
6512422111
MDR Report Key18740332
Report Number2124215-2024-09248
Device Sequence Number12361371
Product Code NGV
UDI-Device Identifier08714729838265
UDI-Public08714729838265
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
P130013
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/22/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/13/2021
Device Model Number10371
Device Catalogue Number10371
Device Lot Number0021863367
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/12/2024
Supplement Date Received by Manufacturer03/01/2024
04/17/2024
Initial Report FDA Received Date02/20/2024
Supplement Report FDA Received Date03/14/2024
04/22/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/14/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Hospitalization; Required Intervention;
Patient SexFemale
Patient Weight59 KG